Texas, 2015

Funnel Cloud in Texas, August 31, 2015

August 31, 2015 · NWS HGX · 1 event in 1 county or zone

A funnel cloud was sighted near Brenham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud was sighted near Brenham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 31, 12:04 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 31, 12:04 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
104 PM CDT MON AUG 31 2015

.AVIATION...
FOR THE 18Z TAFS... MAIN AVIATION CONCERNS CENTER AROUND THE
TIMING OF SHOWERS AND THUNDERSTORMS AT THE TERMINALS.

AREA RADARS SHOW SCATTERED TO NUMEROUS THUNDERSTORMS GENERALLY
WEST AND SOUTHWEST OF THE HOUSTON TERMINALS EARLY THIS
AFTERNOON... WITH HIGH RESOLUTION GUIDANCE SHOWING AN INCREASE IN
COVERAGE THROUGH THE REMAINDER OF THE AFTERNOON HOURS AS THE
REGION REMAINS UNDER THE INFLUENCE OF A COMPACT MID/UPPER LEVEL
LOW. SPC MESOANALYSIS SHOWS A MOISTURE AXIS STRETCHING FROM
MATAGORDA BAY NORTH INTO CENTRAL TEXAS AND ALREADY STARTING TO SEE
A FEW CELLS DEVELOP TOWARDS CLL IN THIS CORRIDOR. IN RESPONSE...
WILL CARRY VCTS FOR ALL TERMINALS THROUGH 01Z... WITH TEMPO
AMENDMENTS LIKELY NEEDED BASED ON CONVECTIVE TRENDS. THUNDERSTORMS
HAVE BEEN CAPABLE OF ISOLATED WIND GUSTS NEAR 25 KNOTS THIS
MORNING /BYY REPORTING 27 KNOTS AT 1615Z/ AND THIS GUSTY WIND
THREAT IS EXPECTED TO CONTINUE INTO THE EVENING HOURS. LOCALLY
HEAVY RAIN MAY ALSO PROVIDE BRIEF IFR VISIBILITY RESTRICTIONS...
BUT CONFIDENCE IN OCCURRENCE AT ANY ONE TERMINAL IS TOO LOW TO
INCLUDE IN THE TAFS ATTM.

AS THE SOUTH TEXAS UPPER LOW MOVES TOWARDS THE REGION LATE
TONIGHT AND EARLY TUESDAY MORNING... SHOWER AND THUNDERSTORM
COVERAGE IS EXPECTED TO INCREASE ALONG THE COAST AND EXPAND INLAND
TOWARDS THE HOUSTON TERMINALS THROUGH MID TO LATE MORNING.
OTHERWISE... VFR CONDITIONS AND S/SE WINDS AT OR UNDER 10 KNOTS
ARE EXPECTED TO PREVAIL THROUGH THE AFTERNOON AND EVENING HOURS
OUTSIDE OF THUNDERSTORM ACTIVITY.

HUFFMAN

&&

.PREV DISCUSSION...

DISCUSSION...
UPDATED THE FORECAST THIS MORNING TO RAISE TODAY'S RAIN CHANCES...
ESPECIALLY ACROSS THE COASTAL COUNTIES AND OFFSHORE WHERE CURRENT
SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO INCREASE. WATER VAPOR
SATELLITE IMAGERY NICELY SHOWS A MID/UPPER LEVEL LOW CENTERED BETWEEN
AUSTIN AND MATAGORDA BAY...AND THIS FEATURE IN COMBINATION WITH
OUR AREA'S INCREASING PRECIPITABLE WATER VALUES IS HELPING TO
GENERATE TODAY'S STORMS. NOT SURE HOW FAR NORTHWARD THIS STUFF
WILL GO...BUT BECAUSE WE ARE ALREADY SEEING SOME ISOLATED SHOWERS
GETTING INTO LOCATIONS TO THE WEST OF BRENHAM...HAVE GONE AHEAD
AND COVERED ALL OF OUR NORTHERN COUNTIES WITH SOME LOW POPS. WOULD
NOT BE SURPRISED IF SOME SPOTS IN AND AROUND THE JACKSON-
MATAGORDA-BRAZORIA-MATAGORDA BAY AREA GET SOME RAINFALL TOTALS
APPROACHING OR EXCEEDING ONE INCH TODAY.

MODELS ARE STILL SHOWING DECREASING COVERAGE LATE THIS AFTERNOON AND
THIS EVENING FOLLOWED BY REDEVELOPMENT OVERNIGHT AND ON INTO TUESDAY
MORNING. CURRENT FORECAST HAS THIS COVERED.  42

PREV DISCUSSION...

DISCUSSION...
UPPER ANALYSIS SHOWS TROF AXIS EXTENDING FROM THE GREAT LAKES TO
ARKANSAS AND INTO S TX EARLY THIS MORNING. WATER VAPOR IMAGERY
SHOWS SHORTWAVE IN THE BASE OF THIS TROF DROPPING INTO S TX WITH
SOME LEAD DISTURBANCES EJECTING INTO THE WESTERN GULF WATERS.

SEEING SOME ISO SHRA/TSTM DEVELOPMENT IN THE MATAGORDA BAY AREA
ATTM AND WOULD EXPECT ADDITIONAL SCT ACTIVITY TO DEVELOP IN THE
NEXT COUPLE HOURS. GOES SOUNDER IMAGERY SHOWING SOME 1.7-1.9" PW'S
SITUATED 20-50NM OFFSHORE...WHICH SHOULD BE PUSHING INLAND LATER
TODAY AND ALLOW FOR SOME ISO/SCT TSTMS ACROSS SOUTHERN PARTS OF
THE REGION.

WITH THE DEEPER MOISTURE IN PLACE AND TROF AXIS NUDGING A BIT
CLOSER TONIGHT & TUE WE SHOULD SEE BETTER PRECIP CHANCES AREAWIDE
TUE & WED. TONIGHT IT SHOULD GET GOING AFTER MIDNIGHT OFFSHORE
AND SOUTH OF I-10 WITH THE AID OF SOME SPEED CONVERGENCE...AND
PROBABLY SPREAD FURTHER INLAND THRU THE DAY TUE. NEXT SHIFT OR
TWO MAY NEED TO BUMP POPS FURTHER THAN WHAT IS CURRENTLY FCST. AM
A BIT HESITANT TO GO MUCH HIGHER WELL INLAND AS HAVE BEEN BURNED
IN THESE SETUPS MANY TIMES BEFORE - WITH A LARGE COMPLEX OF PRECIP
DEVELOPING OFFSHORE ROBBING INLAND PARTS OF INFLOW, ETC AND THEY
END UP W/ NEGLIGIBLE AMOUNTS. NOT OUT OF THE REALM OF POSSIBILITY
THAT SOME COASTAL LOCATIONS SEE SOME LOCALIZED HEAVY RAIN AMOUNTS
3AM-NOON SHOULD THIS SPEED CONVERGENCE SET UP A PSEUDO BOUNDARY.
VERY LOW CONFIDENCE, BUT WORTH KEEPING AN EYE ON.

UPPER TROUGH AXIS MAKES SLOW EWD PROGRESS INTO THE MIDWEEK TIME
PERIOD...PROBABLY SITUATED ALONG THE TX/LA BORDER BY LATE WED.
PRECIP CHANCES WILL LOWER...BUT NOT GO AWAY...AS WE GET ON ITS
WESTERN PERIPHERY (MORE TYPICAL DIURNAL/SEABREEZE TYPE ACTIVITY).

MODEL CAMPS STILL SPLIT ON THE TROF/LOW MOVEMENT DURING THE
SECOND HALF OF THE WEEK. SOME CONTINUE ITS EWD PROGRESS WHILE
OTHERS RETROGRADE IT BACK INTO THE WESTERN GULF AND TOWARD
NORTHERN MEXICO & S TX. MOST HAVE BEEN SOMEWHAT CONSISTENT IN
THEIR OWN SOLNS WHICH DOESN'T HELP THINGS FORECAST-WISE. SO THRU
THE HOLIDAY WEEKEND...WILL MAINTAIN TYPICAL SCT POPS OFFSHORE
OVERNIGHT/MORNINGS THEN INLAND DURING THE AFTERNOONS. 47

MARINE...
WE SHOULD SEE A BIT MORE PCPN OVER THE COASTAL WATERS STARTING TODAY
ON THRU MUCH OF THE UPCOMING WEEK AS A BROAD UPPER LEVEL STORM
MYST- EM DEVELOPS OVER SOUTH TX. OTHERWISE NOT A LOT CHANGES WITH
THE FCST OF MAINLY LIGHT (TO OCCASIONALLY MODERATE) ONSHORE WINDS
THE REST OF THE WEEK. 41

AVIATION...
ALREADY SEEING S0ME DEVELOPMENT OVER THE COASTAL WATERS THIS MORNING
IN ASSOCIATION WITH A BROAD UPPER LEVEL STORM SYSTEM DEVELOPING OVER
SOUTH TX. WILL EXPECT THIS ACTIVITY TO WORK ITS WAY INLAND THRU THIS
AFTN...LIKELY KEEPING THE MENTION OF VCSH IN THE 12Z TAFS. ALL SIGNS
SEEM TO POINT TO A REPEAT OF THIS PATTERN FOR TOMORROW SO WILL TREND
ACCORDINGLY. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      93  72  91  72  93 /  20  20  40  20  30
HOUSTON (IAH)              91  74  88  72  90 /  30  30  50  30  30
GALVESTON (GLS)            89  79  87  78  87 /  50  50  60  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...99
AVIATION/MARINE...14
Hazardous weather outlook, Aug 31, 6:12 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
712 AM CDT MON AUG 31 2015

TXZ213-214-226-227-235>238-011215-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-MATAGORDA-
WHARTON-
712 AM CDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WE WILL BE MONITORING THE POTENTIAL FOR SOME LOCALIZED HEAVY
RAINFALL LATE TONIGHT AND TUESDAY MORNING...PRIMARILY IN THE
COASTAL COUNTIES. MOST LOCATIONS WILL RECEIVE LESS THAN 1
INCH...HOWEVER THERE IS A SLIGHT CHANCE OF CLUSTERING CELLS THAT
COULD PRODUCE A COUPLE INCHES OF RAIN IN A SHORT PERIOD OF TIME
LEADING TO MINOR STREET FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF SIGNIFICANT WEATHER DECREASES AFTER NOON ON TUESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-011215-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
712 AM CDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT A LARGE AREA OF SHOWERS AND THUNDERSTORMS TO DEVELOP
OFFSHORE AND THE BAYS TONIGHT AFTER MIDNIGHT. LOCALIZED STRONGER
CELLS WILL PRODUCE WIND GUSTS IN EXCESS OF 30 KNOTS...LOCALLY
HIGHER SEAS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF SIGNIFICANT WEATHER DECREASES AFTER NOON ON
TUESDAY. HOWEVER...EXPECT SCATTERED STORM DEVELOPMENT OFFSHORE
DURING THE LATE NIGHT AND EARLY MORNING HOURS FOR MOST DAYS THIS
WEEK. WINDS AND SEAS HIGHER NEAR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 31, 11:01 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1201 PM CDT MON AUG 31 2015

TXZ210-226-311745-
COLORADO TX-WHARTON TX-
1201 PM CDT MON AUG 31 2015

...SPECIAL WEATHER STATEMENT...

AT 1200 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF PIERCE...OR 8 MILES NORTH OF EL CAMPO...MOVING
NORTH AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL CAMPO...PIERCE...EGYPT...GARWOOD AND NADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2915 9621 2917 9643 2958 9644 2955 9609
TIME...MOT...LOC 1700Z 185DEG 20KT 2932 9630

HUFFMAN

The radar

The Ft Hood radar (KGRK), 127 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Washington

When
August 31, 12:54 PM CST
Where
Washington County, 2.83 mi SSE of Chappell Hill
Reported by
County Official
Coordinates
30.110, -96.260

A funnel cloud was reported south of the Chappell Hill area near Nicholson Lake Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598520.